Alert archive / West Virginia / Wind Advisories in 2008
Wind Advisory 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 9, 2008, 5:53 AM EST for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2008, 5:53 AM EST (10:53 UTC)
- Expired
- Dec 9, 2008, 2:15 PM EST
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
Counties Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 091053 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EST TUE DEC 9 2008 ...STRONG SOUTHERLY WINDS TODAY ON THE WESTERN SLOPES... .A STRONG PRESSURE GRADIENT BETWEEN HOGH PRESSURE OFF THE COAST AND AN APPROACHING COLD FRONT WAS PRODUCING A STRONG SOUTHERLY JET ALONG THE WESTERN SLOPES IN TAZEWELL AND MERCER COUNTIES. VAZ007-WVZ042-092100- /O.NEW.KRNK.WI.Y.0026.081209T1053Z-081209T2100Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD 553 AM EST TUE DEC 9 2008 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. SUSTAINED SOUTH WINDS OF 20 TO 35 MPH WILL GUST TO AROUND 50 AT TIMES OVER PORTIONS OF TAZEWELL AND MERCER COUNTIES TODAY. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH...AND OR GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS71 KRNK 091915 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EST TUE DEC 9 2008 ...WINDS WILL DIMINISH THIS EVENING... .STRONG SOUTHERLY WINDS ON THE WESTERN SLOPES WILL DIMINISH THIS EVENING. VAZ007-WVZ042-092015- /O.CAN.KRNK.WI.Y.0026.000000T0000Z-081209T2100Z/ TAZEWELL-MERCER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD 215 PM EST TUE DEC 9 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. THE STRONGEST WINDS HAVE ENDED THIS MORNING. HOWEVER...WINDS MAY STILL GUST TO 40 MPH THIS AFTERNOON. $$ 07
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 9, 3:26 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 9, 3:26 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 326 AM EST TUE DEC 9 2008 .SYNOPSIS... HIGH PRESSURE OFFSHORE ALLOWS A DEEPENING SOUTHERLY FLOW TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT TODAY. THIS WILL BRING WARMER TEMPERATURES THROUGH MIDWEEK BUT ALSO WIDESPREAD RAINFALL TUESDAY NIGHT INTO WEDNESDAY. ANOTHER COMPLEX LOW PRESSURE SYSTEM LOOKS TO DEVELOP ALONG THE FRONT THURSDAY POSSIBLY BRINGING ANOTHER ROUND OF PRECIPITATION BY WEEKS END. && .NEAR TERM /THROUGH TONIGHT/... LOW LEVEL MOISTR INCREASING ACROSS THE SOUTHERN PORTIONS OF THE CWA AS LIGHT SOUTHEASTERLY FLOW UPSLOPES INTO THE EASTERN SLOPES OF THE BLU RDG. CLOUDS ARE LOWERING AND MODELS IN AGREEMENT ON DEVELOPING DRZL ALONG AND NEAR THE BLUE RIDGE TOWARD SUNRISE...BUT NONE REPORTED AS OF 3AM. SOME PATCHY FRZG DRZL LIKELY IN SOME PLACES EARLY THIS MORNING. THINK BEST CHANCE OF SOME ICE WILL BE RIGHT UP ALONG THE BLUE RIDGE PARKWAY AS UPSLOPING AIR KEEPS TEMPS ARND FRZG A LITTLE LONGER THIS MORNING. NO ADVISORY THIS MORNING BUT WILL KEEP AN EYE ON THINGS. VERY SHALLOW WEDGE SHUD ERODE AND TEMPS SHUD RISE QUICKLY TODAY AS SOUTHERLY FLOW INCREASES. MAIN SUPPORT FOR PCPN WILL REMAIN WELL WEST OF THE REGION TODAY AND MOST OF TONIGHT AS ADDITIONAL ENERGY DROPS INTO THE MAIN TROF OVER TEXAS AND HOLDS HEIGHTS UP OVER THE EASTERN U.S. POPS INCREASE TOWARD MORNING WED AS THE TROF FINALLY EDGES INTO THE WESTERN SLOPES. STRONG WARM ADVECTION AHEAD OF THE TROF WILL KEEP TEMPS RISING SLOWLY THRU THE NIGHT TONIGHT WITH TEMPS BY WED MORNING IN THE MID 40S TO MID 50S. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... NORTHERN STREAM S/W ENERGY SHEARS BY TO THE NE WED NIGHT ALLOWING THE FRONT TO ONLY FOLD SE INTO NC BEFORE STALLING OUT. LEFTOVER CLOSED LOW NOW DIGGING INTO THE SW STATES LOOKS TO HEAD EAST INTO THE GULF REGION ALLOWING A SECONDARY WAVE TO FORM ON THE FRONT OVER THE SE THU MORNING. THIS MAKES FOR POTENTIAL COMPLEX SCENARIO THU INTO THU NIGHT REGARDING POPS AND SUBSEQUENT PTYPE ISSUES LATER THU NIGHT PENDING THE SPEED/TRACK OF THE SYSTEM. LATEST MODELS BASICALLY DIVIDED BETWEEN A SLOWER GFS/UKMET SOLUTION WHICH KEEP THINGS DRIER THU...WITH WEAK RIDGE BUILDING IN FROM THE NORTH...FOLLOWED BY MORE SIG PRECIP DEVELOPING THU NIGHT WITH COLDER AIR INVOLVED. HOWEVER LIKE THE IDEA OF THE WET BUT FASTER AND MORE INLAND ECMWF WHICH RETURNS PRECIP NORTH THU...THEN EXITS WITH A COASTAL LOW LATER THU NIGHT. THIS WOULD KEEP PRECIP OUTSIDE OF THE FAR NW MOSTLY RAIN THU...THEN A GRADUAL SWITCH TO A WINTRY MIX OR SNOW AS THE PRECIP TAPERS LATE THU NIGHT. HOWEVER GUIDANCE DIFFS REMAIN SO LARGE IN THE THU/THU NIGHT PERIOD THAT ONLY PLAN TO RAISE POPS A LITTLE THU ESPCLY SINCE THE EURO MIGHT BE OVERDONE...AND ADD THU NIGHT WHEN MORE FROZEN PRECIP LIKELY. OTRW RAISED HIGHS A CAT OR SO THU BASED ON WARMTH ALOFT OFF THE ECMWF AND THEN NUDGED UP LOWS SOME THU NIGHT GIVEN COLD ADVECTION CHASING IN FROM THE NW BEHIND THE DEPARTING LOW LATE. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... GULF LOW TO TRACK TO THE CAROLINA COAST AND THEN UP ALONG THE EAST COAST SOME TIME FRIDAY. SOME MODELS SHOWING A PROGRESSIVE PATTERN AND HAS THIS SYSTEM NORTH OF THE AREA BY SUNRISE FRIDAY MORNING. OTHER MODELS ARE SLOWER AND DO NOT HAVE THIS SYSTEM OFF THE VIRGINIA COAST UNTIL FRIDAY NIGHT. WILL LEAN TOWARDS HPC GUIDANCE FOR THE LONGER TERM...WHO CHOSE THE ECMWF...PRIMARILY. THE ECMWF IS ONE OF THE PROGRESSIVE MODELS. IT IS NOTEWORTHY TO ADD THAT CONFIDENCE IN TIMING AND STRENGTH IS LOW. IF AND WHEN THIS DISTURBANCE DOES EXIT THE REGION...HIGH PRESSURE SHOULD BUILD OVER THE AREA THIS WEEKEND. GWO/GLAMM CONTINUES TO INDICT A TRANSITION TO A WARMER PERIOD. THE GWO IS CURRENTLY IN A WEAK TRANSITION PHASE 8...WHILE THE GLAMM APPROACHES ZERO. TEMPERATURES ARE EXPECTED TO MODERATE ABOVE NORMAL INTO THE WEEKEND. && .AVIATION /09Z TUESDAY THROUGH SATURDAY/... DESCENDING CIGS FROM AS/CS TO A LOWER THAN VFR CIG WILL OCCUR FROM SOUTH TO NORTH THROUGH MID MORNING...AS A SOUTH FLOW INCREASES THE MOISTURE AHEAD OF A FRONT. TOOK OUT WIND SHEAR IN THE TAF SITES...AS APPEARS THAT WINDS INCREASE GRADUALLY WITH HEIGHT...BUT WILL STILL BE STRONG DUE TO LOW LVL JET PUSHING IN AT 50 KNOTS BY 12Z. THERE COULD BE POCKETS. STRATIFORM LIGHT RAIN OR DRIZZLE WILL BEGIN TO ARRIVE IN THE DANVILLE/ROA AROUND 12Z. THERE COULD SOME POCKETS OF FREEZING DRIZZLE IN THE DEEPER VALLEYS IN THE MORNING. COVERAGE OF LIGHT RAIN IS EXPECTED TO INCREASE DURING THE DAY...WITH CIGS DROPPING INTO THE LIFR/IFR. HEAVIER RAIN MOVES IN ON WEDNESDAY AND CONTINUES INTO THURSDAY. THIS RAIN COULD MIX WITH OR CHANGE TO SNOW IN THE MTNS ON THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JS SHORT TERM...JH/WP LONG TERM...RCS AVIATION...DS/WP
Hazardous weather outlook, Dec 9, 3:49 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 349 AM EST TUE DEC 9 2008 NCZ001>004-018>020-VAZ011>020-022>024-032>035-043-WVZ044-045-100900- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- MONROE-GREENBRIER- 349 AM EST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PATCHY LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS POSSIBLE OVER PARTS OF THE REGION FOR A FEW HOURS THIS MORNING. ANY ICE THAT ACCRETES WILL BE CONFINED TO ELEVATED SURFACES AND POSSIBLY SOME BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-100900- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 349 AM EST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-WVZ042-043-100900- TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS- 349 AM EST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SOUTHEAST WINDS COULD GUST TO 40 MPH AT TIMES ACROSS THE HIGHER ELEVATIONS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 9, 4:57 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 457 AM EST TUE DEC 9 2008 NCZ001>005-018>020-VAZ012>017-022-023-032>034-043-044-091200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT- PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...WYTHEVILLE... PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... SALEM...FINCASTLE...STUART...ROCKY MOUNT...BEDFORD... MARTINSVILLE...DANVILLE 457 AM EST TUE DEC 9 2008 ...A FEW ROADS COULD GET SLICK THIS MORNING... UNTIL MID MORNING...PATCHY DRIZZLE AND FREEZING DRIZZLE CAN BE EXPECTED. ANY ICE ACCUMULATION WILL BE MAINLY CONFINED TO ELEVATED OBJECTS SUCH AS METAL SURFACES AND TREES. A FEW ROADS MAY ALSO SEE SOME SLICK SPOTS. TEMPERATURES SHOULD WARM TO ABOVE FREEZING BY MID MORNING. IF TRAVELING...ESPECIALLY ALONG THE BLUE RIDGE AND JUST EAST IN THE VALLEYS...BE AWARE FOR BLACK ICE POTENTIAL.
Nearby
Wind Advisories in West Virginia, 2008Wind Advisories in Virginia, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.